Does Paragard Make You Gain Weight? Here's What We Know
Here's what we know.
When using birth control, there's often one common question women have that isn't necessarily the one you'd expect—does it make you gain weight?
Of course we're concerned with whether or not it actually works, but we also want to know if we'll notice a fluctuation in our shape after we go on it.
Many women (us, included) often wonder this about the IUD Paragard. So to put you're mind at ease, we're breaking down (once and for all) whether or not it makes you gain weight.
Find the answer below:
What Is Paragard?
Paragard is a type of IUD (or intrauterine device) that is a T-shaped device wrapped in copper to prevent pregnancy.
Paragard is said to last up to 10 years and can also severe as emergency contraceptive, if implanted five days after unprotected sex.
This form of IUD is 100% hormone free. The copper IUD prevents the sperm from reaching the eggs and can also thicken mucus in the cervix which can make it harder for sperm to survive.
Does Paragard Make You Gain Weight?
Weight gain is not one of the side effects said to be caused by Paragard. There are some studies that showed women who were on Paragard gained more weight than women who were on other forms of IUD.
According to a study performed by the University of Campinas in Brazil, they analyzed a group of 1,600 women for 7 years who had been put on the IUD Paragard. They concluded that over the span of 7 years, the women in the study gained an average of six pounds.
A study was published by the European Journal of Contraception and Reproductive Health Care that compared hormonal contraception with IUDs. It concluded that women who were on either types of birth control gained weight.
Although it isn't a common side effect, there are chances of some weight gain with Paragard.
Other Side Effects of Paragard
Below are a list of potential side effects that Paragard can cause:
Heavier or longer periods for the first 2 to 3 months Paragard is implanted
Cramping after Paragard has been implanted (this may last a couple of days)
Spotting after Paragard and in between periods
Pelvic Inflammatory Disease is not a common side effect, but women with Paragard are at a higher risk
Something to Keep in Mind
Before making the decision that Paragard isn't for you after reading this article, talk to your doctor about it first. It may actually be the best IUD out there for you, but we're not the ones who can (or should) determine that.